MAUDE Adverse Event Report: KYOCERA MEDICAL TECHNOLOGIES, INC KYOCERA TESERA SC STAND ALONE CERVICAL CAGE; SA CERVICAL CAGE

KYOCERA MEDICAL TECHNOLOGIES, INC KYOCERA TESERA SC STAND ALONE CERVICAL CAGE; SA CERVICAL CAGE
Model Number S 150
Medical Device Problem Codes Failure to Osseointegrate (1863); Migration (4003)
Health Effect - Clinical Codes Failure of Implant (1924); Inadequate Osseointegration (2646)
Date of Event 10/28/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Kmti was informed of a product complaint on 10/28/2019.The complaint pertains to an s 150 stand-alone anterior cervical interbody fusion (tesera sc) construct.Based on the sales sheet for the surgery, the following tesera sc implants were used: 1055-161-307 - sa cervical cage, 16mm x 13.5mm x 7mm, 7° lordosis - lot number 3296-9, 1050-140-014 - sa cervical screw 4.0mm self drilling, 14mm - lot number 3327-6 - qty 3, 1050-003-001 - sa cervical cover plate, nitinol - lot number 3332-2.The initial surgery was completed on (b)(6) 2016.The complaint was reported to kmti at the time of revision (approximately 3 years post-op).The patient was asymptomatic, but a routine post-operative x-ray revealed cage subsidence, a dislodged and fractured cover plate, partially expelled screws and a fractured screw.Revision surgery was performed on (b)(6) 2019.The patient was successfully revised with no complications.If/when kmti receives further information on the patient, this portion of the investigation will be updated.The implants were not returned to kmti for investigation.From the 3 year follow up x-ray image and the sales sheet for the surgery, the following information can be gathered: the surgery was performed on one level.The construct was oriented 2up/1 down (the two outboard screws were inserted into the superior vertebra while the center screw was inserted into the inferior vertebra).The screw angles appear appropriate (no low angle/skivving).The cover plate is fully dislodged.The 1 down (center screw) appears to be fractured at the cage/endplate interface.The most probable cause is determined to be excessive force on the cover plate and screws caused by relative motion between the cage and screws as the cage subsided.The cage appears to have subsided approximately 1.5mm into the inferior vertebrae and.5mm into the superior vertebrae.As the cage subsided and moved relative to the endplates, the screws did not move.The resulting forces caused the 1 down (center) screw to fracture, and the screws protruding from the anterior face of the cage to load the cover plate until it fractured and dislodged.The kmti ifu warns against excessive loading of the implant (potential risks, item 2).Nothing in the complaint indicates trauma contributed to the complaint.However, the subsidence is an indicator that a complete bone bridge has not formed as of the 3-year follow-up.Lack of fusion at 3 years can be considered excessive loading.
 
Event or Problem Description
A complaint was received which stated that a cervical cage subsided 3 years post operation.The cervical cover plate and a screw were also found to have fractured, which caused the cover plate to protrude.This was discovered during follow-up visit to the surgeon, patient was asymptomatic at the time of discovery.

Brand Name
KYOCERA TESERA SC STAND ALONE CERVICAL CAGE
Common Device Name
SA CERVICAL CAGE
Manufacturer (Section D)
KYOCERA MEDICAL TECHNOLOGIES, INC
1200 california st.
suite 210
redlands CA 92374
MDR Report Key9379327
Report Number3015398319-2019-00001
Device Sequence Number11523153
Product Code OVE
UDI-Device Identifier00841523118267
UDI-Public(01)00841523118267(17)210129(10)3296-9
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K153250
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 11/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/29/2021
Device Model NumberS 150
Device Catalogue Number1055-161-307
Device Lot Number3296-9
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/28/2019
Initial Report FDA Received Date11/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;